Health & Medical Organ Transplants & Donation

Dyslipidemia and Its Challenges in Renal Transplantation

´╗┐Dyslipidemia and Its Challenges in Renal Transplantation

Etiologies of Dyslipidemia in Transplantation


Potential causes of dyslipidemia posttransplantation include immunosuppressive medications, diet, obesity and genetic predisposition. Among the immunosuppressive agents, corticosteroids, cyclosporine and the mammalian target of rapamycin (mTOR) inhibitors are especially associated with elevations in lipid levels. The intensity of immunosuppressive therapy also seems to play an important role.

Corticosteroids have multiple potential deleterious effects on cholesterol metabolism, including an increase in the activity of acetyl-coenzyme A carboxylase and free fatty acid synthetase, down regulation of LDL receptor activity, increase in the activity of HMG-CoA reductase and inhibition of lipoprotein lipase. A high cumulative dose of corticosteroids is associated with increased levels of very low-density lipoproteins (VLDL), total cholesterol (TC), and triglycerides (TG), as well as a decrease in high-density lipoprotein (HDL) levels. This has been confirmed in early corticosteroid withdrawal analyses that show beneficial effects in reducing dyslipidemia.

Cyclosporine inhibits the enzyme 26-hydroxylase, which is important in the bile acid synthetic pathway, leading to a decrease in the synthesis of bile acids from cholesterol and its transport to the intestines. Among the calcineurin inhibitors, the Symphony trial reported a higher incidence of new onset dyslipidemia in patients on cyclosporine (36%) compared to those treated with low-dose tacrolimus (26%) at three years posttransplant. Finally, cyclosporine and corticosteroids seem to have an additive effect in raising cholesterol, and withdrawing steroids only partially improves cholesterol levels of transplant recipients.

On the other hand, mTOR inhibitors lead to a significant increase in both cholesterol and TG, in a dose-dependent pattern possibly through a decrease in the catabolism of apolipoprotein B100, inhibition of insulin and insulin-like growth factor signals, and/or alterations in hepatocyte synthesis of lipid moieties. Among the other available immunosuppressive agents, there is no data suggesting that either mycophenolic acid (MPA) or azathioprine causes clinically significant increases in any lipid fraction.

Despite the potential role of immunosuppressants in the etiology of posttransplant dyslipidemia, it is important to exclude secondary causes of elevated lipids such as hypothyroidism, diabetes, excessive alcohol intake, chronic liver disease, nephrotic syndrome and other medication-induced dyslipidemias (i.e. atypical antipsychotics, oral estrogen, protease inhibitors).

You might also like on "Health & Medical"

Leave a reply